Kentucky, 2011

Hail and Damaging Winds in Kentucky, June 21, 2011

June 21, 2011 · NWS JKL · 43 events in 19 counties and zones

During the late afternoon and evening hours of June 21st, numerous strong to severe thunderstorms caused widespread wind damage across a large portion of eastern KY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the late afternoon and evening hours of June 21st, numerous strong to severe thunderstorms caused widespread wind damage across a large portion of eastern KY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 21, 2:34 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 21, 2:34 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
334 AM EDT TUE JUN 21 2011

.SHORT TERM.../TODAY THROUGH THURSDAY/...UPDATED

EARLY THIS MORNING...A MID TO UPPER LEVEL RIDGE WAS CENTERED OVER
THE FL PENINSULA WITH THE RIDGE AXIS EXTENDING NORTH ACROSS THE
SOUTHERN APPALACHIANS INTO CENTRAL KY AND FURTHER NORTH TOWARD THE
SOUTHERN GREAT LAKES. A SHORTWAVE WAS MOVING FROM THE LOWER MS VALLEY
REGION TOWARD THE TN VALLEY REGION OVER THE RIDGE AND IN ADVANCE OF
THE MAIN UPPER LEVEL TROUGH THAT EXTENDED SOUTH ACROSS THE PLAINS
FROM A CLOSED UPPER LEVEL LOW IN THE PLAINS. A SFC LOW WAS CENTERED
IN THE PLAINS REGION NEAR THE KS/NB BORDER. THE SFC WARM FRONT
EXTENDED EAST TOWARD THE SOUTHERN GREAT LAKES AND THEN SE INTO
NORTHEASTERN KY AND THEN SE OVER THE EASTERN CWA NEAR THE KY/WV
BORDER AND THEN INTO THE CAROLINAS. MID AND HIGH LEVEL CLOUDS HAVE
GENERALLY THINNED OVERNIGHT...THOUGH THEY HAVE REMAINED MOST
PERSISTENT TO THE WEST OF JKL OVER WESTERN PARTS OF THE CWA. EASTERN
VALLEYS HAVE DECOUPLED AND FOG HAS FORMED THERE. THIS SHOULD PERSIST
UNTIL AROUND DAWN AND THEN BEGIN TO LIFT...GENERALLY BEFORE THE START
OF THE TODAY PERIOD.

THE UPPER LEVEL RIDGE AXIS THAT WILL BE OVER THE REGION EARLY IN THE
DAY WILL SHIFT TO THE EAST BY AFTERNOON. MODELS INDICATE THE SHORTWAVE/
VORT MAX OUT AHEAD OF THE MAIN TROUGH WILL MOVE NORTHEAST FROM THE
TN VALLEY AND ACROSS THE REGION NEAR OR JUST PRIOR TO PEAK HEATING
AND THIS COMBINED WITH UPPER LEVEL RIDGING SHIFTING EAST AND PLENTY
OF LOW LEVEL MOISTURE FROM RECENT RAIN AND INITIAL DAYTIME
HEATING...ISOLATED TO SCATTERED CONVECTION SHOULD DEVELOP BY EARLY TO
MID AFTERNOON. MODELS PROG LI IN THE -4 TO -6C RANGE WITH CAPE ON
THE ORDER OF 1500 TO 2500 J/KG. IN FACT...IF ENOUGH DAYTIME HEATING
CAN OCCUR OR MORE WERE TO OCCUR THAN CURRENTLY FORECAST...A FEW
STRONG TO SEVERE STORMS COULD RESULT WITH GUSTY WINDS AND HAIL BEING
THE MAIN THREATS. IN ADDITION...PW IN THE 1.5 TO 1.75 INCH RANGE AND
RELATIVELY HIGH FREEZING LEVELS SHOULD LEAD TO PLENTY OF WARM RAIN
PROCESSES AND THIS COULD RESULT IN BRIEF HEAVY RAIN AND POSSIBLY
LOCALLY HEAVY RAINFALL IF STORMS WERE TO TRAIN OR MOVE REPEATEDLY
OVER THE SAME AREAS. HAVE RAISED POPS FOR TODAY INTO THE CHANCE RANGE
AS THE 0Z WRF AND 0Z GFS AS WELL AS THE SREF MEAN ALL BRING QPF INTO
THE REGION. MOS GUIDANCE IS IN THE SCATTERED RANGE OR HIGHER AS IS
THE 21Z SREF POPS.

OTHERWISE...THE UPPER LEVEL TROUGH EXTENDING SOUTH FROM A CLOSED LOW
MOVING FROM THE PLAINS AND INTO THE UPPER MS VALLEY REGION WILL
SLOWLY APPROACH THE AREA BUT THE MEAN TROUGH AXIS MAY NOT PASS EAST
OF THE AREA UNTIL AFTER THE SHORT TERM PERIOD AS SHORT WAVES MOVE
DOWN ACROSS THE PLAINS AND TOWARD THE OH AND TN VALLEY REGIONS. IN SW
FLOW AHEAD OF THE MAIN TROUGH...ADDITIONAL WEAK AND HARD TO TIME
SHORTWAVES WILL LIKELY MOVE ACROSS THE AREA LATE TONIGHT AND INTO THE
DAY ON WED. AT THE SAME TIME...THE REGION WILL REMAIN IN THE WARM
SECTOR OF THE SFC LOW ALSO TRACKING FROM THE PLAINS TO THE UPPER MS
VALLEY REGION AND ON INTO THE GREAT LAKES BY LATE WED NIGHT INTO THU.
THE COLD FRONT SHOULD FINALLY MOVE ACROSS THE CWA LATE IN THE PERIOD.
WITH ALL OF THIS IN MIND...AN EXTENDED PERIOD FOR CHANCES OF AT
LEAST ISOLATED TO SCATTERED CONVECTION...IF NOT PERIODS OF GREATER
COVERAGE SHOULD RESULT FROM TONIGHT THROUGH THU. DRIER AIR...
PARTICULARLY AT THE LOW LEVELS WILL MOVE INTO THE REGION LATE IN THE
PERIOD...BEHIND THE FRONT WITH MUCH LOWER CHANCES FOR PRECIPITATION.
THE HIGHEST CHANCE FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE
BOUNDARY APPEARS TO BE FROM LATE TONIGHT INTO EARLY WED EVENING. THE
APPROACHING UPPER LEVEL TROUGH AND POSSIBLY WEAKER LEAD SHORTWAVES
ALONG WITH THE POTENTIAL FOR SOME RIGHT ENTRANCE REGION DYNAMICS TO
GET INVOLVED FOR A WHILE SHOULD PROVIDE PLENTY OF LIFT FOR CONVECTION
OF THE MOIST AIRMASS PROGGED TO BE IN PLACE DURING THAT TIME.

RECENT RAINFALL AND RECENT MOS GUIDANCE PERFORMANCE TRENDS ALL ARGUE
FOR GOING TO THE LOWER END OF GUIDANCE FOR MAX T TODAY. INITIAL
SUNSHINE SHOULD LEAD TO PLENTY OF EVAPOTRANSPIRATION AND THIS
COMBINED WITH ADVECTION OF A MORE MOIST AIRMASS INTO THE REGION AND
THE SHORTWAVE MOVING INTO THE AREA SHOULD LEAD TO A SUBSTANTIAL CU
FIELD DEVELOPING BY EARLY TO MID AFTERNOON ALONG WITH SOME MID AND
HIGH CLOUDS MOVING INTO THE AREA ASSOCIATED WITH THE SHORTWAVE.
PLENTY OF CLOUDS AND GOOD COVERAGE OF PRECIP SHOULD SUPPRESS DIURNAL
TEMPERATURE RANGES THROUGH THE PERIOD...WITH LOWS GENERALLY IN THE
MID TO UPPER 60S AND HIGHS IN THE MID TO UPPER 80S TODAY AND THEN
LOWER 80S ON WED.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/

WEATHER PATTERN LOOKS TO REMAIN UNSETTLED HEADING THROUGH THE
UPCOMING WEEKEND AND INTO EARLY NEXT WEEK. BROAD MID/UPPER LEVEL
TROUGHING WILL REMAIN OVER THE GREAT LAKES SOUTH INTO THE OHIO
VALLEY THROUGH THE EXTENDED. AS IT LOOKS PRESENTLY...A BAROCLINIC
ZONE WILL REMAIN ANCHORED ACROSS THE KENTUCKY REGION FROM LATE IN
THE WEEK THROUGH THE WEEKEND. SEVERAL MORE SHORTWAVES WILL LIKELY
PROGRESS THROUGH THE MID LEVEL TROUGH...GENERATING ADDITIONAL
CHANCES FOR SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. GIVEN
THIS UNSETTLED PATTERN AND UNCERTAINTY WITH REGARDS TO TIMING OF
INDIVIDUAL FEATURES...OPTING TO CARRY LOW CHANCE POPS THROUGH THE
EXTENDED FORECAST. GIVEN THE UNSETTLED NATURE OF THINGS...OPTED TO
GO COOLER FOR HIGHS THROUGH THE EXTENDED AS WELL...SIMILAR TO WHAT
WE HAVE BEEN EXPERIENCING THE PAST SEVERAL DAYS. OBVIOUSLY...IF
QUIETER WEATHER PREVAILS AND LESS CLOUD COVER...WE COULD END UP
WARMER...BUT ODDS ARE THAT WE WILL KEEP SOME CLOUD COVER ALONG WITH
REPEATED ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED
PERIOD.

&&

.AVIATION.../06Z TO 06Z/

THE PRESSURE GRADIENT HAS BEEN SUFFICIENT UP TO THIS POINT TO KEEP
LIGHT SOUTHERLY WINDS AT THE TAF SITES AS WELL AS MORE OPEN TERRAIN
AND RIDGTEOP LOCATIONS. DEEPER SHELTERED VALLEYS HAVE DECOUPLED AND
ARE EXPERIENCING SOME FOG. WITH CLOUD COVER NEAR 20KT EXPECTED FOR
THE BULK OF THE TIME THROUGH 12Z...FEEL THAT FOG SHOULD NOT BE A
PROBLEM AT THE TAF SITES...THOUGH IFR OR LOWER IS POSSIBLE IN DEEPER
VALLEY AIRPORT LOCATIONS. OTHERWISE...MODELS INDICATE A WEAK UPPER
LEVEL DISTURBANCE WILL PASS ACROSS THE REGION NEAR OR JUST PRIOR TO
PEAK HEATING AND THIS COMBINED WITH UPPER LEVEL RIDGING SHIFTING EAST
AND WITH PLENTY OF LOW LEVEL MOISTURE FROM RECENT RAIN SHOULD LEAD
TO ISOLATED TO SCATTERED CONVECTION BY EARLY TO MID AFTERNOON. WITH
THE MAIN UPPER LEVEL TROUGH AND A COLD FRONT APPROACHING ISOLATED TO
SCATTERED CONVECTION IS POSSIBLE DURING THE LAST 12 TO 15HRS OF THE
PERIOD. BRIEF IFR WOULD BE POSSIBLE IN ANY TSRA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP
LONG TERM...KAS
AVIATION...JP
Hazardous weather outlook, Jun 21, 3:04 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
404 AM EDT TUE JUN 21 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
404 AM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. ANY THUNDERSTORMS TODAY
OR TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. A FEW
THUNDERSTORMS THIS AFTERNOON AND INTO EARLY THIS EVENING COULD BECOME
STRONG TO SEVERE...WITH STRONG TO DAMAGING WINDS AND HAIL THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH MONDAY. SOME OF THE
THUNDERSTORMS ON WEDNESDAY AND THURSDAY COULD BECOME STRONG TO SEVERE
AND PRODUCE LOCALLY HEAVY RAINFALL...STRONG TO DAMAGING WINDS AND HAIL
BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OR ANY INCIDENTS OF
SEVERE WEATHER THROUGH THURSDAY THAT OCCUR TO THE NATIONAL WEATHER
SERVICE IN JACKSON KY.

JP

The radar

The Charleston,WV radar (KRLX), 85 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Pike

When
June 21, 3:55 AM EST to 4:40 AM EST
Where
Pike County, South Williamson
Reported by
Airplane Pilot
Coordinates
37.680, -82.280

Two inches of rain fell in South Williamson in a 45 minute period.

Hail, Pike

When
June 21, 3:47 PM EST to 3:53 PM EST
Where
Pike County, Canada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.620, -82.330

A trained spotter observed a large amount of dime to nickel size hail with a few quarter size pieces mixed in.

Hail, Pike

When
June 21, 3:47 PM EST to 3:53 PM EST
Where
Pike County, Sidney
Measured
3 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.620, -82.370

The Big Creek fire chief reported the Pike county emergency manager that several windshields in area vehicles had been broken out by 3 inch diameter hail stones.

Thunderstorm Wind, McCreary

When
June 21, 6:14 PM EST to 6:20 PM EST
Where
McCreary County, 6 mi E of Whitley City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.720, -84.362

A tree was blown across a road in Bethel.

Thunderstorm Wind, McCreary

When
June 21, 6:16 PM EST to 6:22 PM EST
Where
McCreary County, 6 mi ESE of Pine Knot
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
36.617, -84.330

Trees were blown down with an estimated wind gust of 40-45 mph.

Thunderstorm Wind, Laurel

When
June 21, 6:19 PM EST to 6:25 PM EST
Where
Laurel County, London
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
37.130, -84.080

A 50kt wind gust was measured by the London ASOS.

Thunderstorm Wind, Whitley

When
June 21, 6:22 PM EST to 6:28 PM EST
Where
Whitley County, Woodbine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.900, -84.080

A tree was blown onto a house in Woodbine.

Thunderstorm Wind, Whitley

When
June 21, 6:27 PM EST to 6:34 PM EST
Where
Whitley County, Clio
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.820, -84.200

Three trees were blown down along Hwy 204.

Thunderstorm Wind, McCreary

When
June 21, 6:27 PM EST to 6:33 PM EST
Where
McCreary County, 2 mi ESE of Strunk
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.619, -84.397

Four to 5 inch diameter tree limbs were broken off by thunderstorm wind gusts.

Thunderstorm Wind, Whitley

When
June 21, 6:27 PM EST to 6:33 PM EST
Where
Whitley County, Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.730, -84.170

A tree was blown down in the Hemlock subdivision in Williamsburg.

Thunderstorm Wind, Clay

When
June 21, 6:41 PM EST to 6:47 PM EST
Where
Clay County, 4 mi W of Burning Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.250, -83.873

A tree was blown down on Robinson Creek Road.

Thunderstorm Wind, Jackson

When
June 21, 6:44 PM EST to 6:50 PM EST
Where
Jackson County, Mc Kee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.430, -84.000

A sign was blown off of a Save a Lot building.

Thunderstorm Wind, Estill

When
June 21, 6:57 PM EST to 7:02 PM EST
Where
Estill County, Ravenna
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.680, -83.950

Power was out in Ravenna due to a tree falling onto a power lines near 4th St.

Thunderstorm Wind, Estill

When
June 21, 6:57 PM EST to 7:02 PM EST
Where
Estill County, Irvine
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.700, -83.970

A tree fell on a power line along Hood Ave in Irvine.

Thunderstorm Wind, Owsley

When
June 21, 6:58 PM EST to 7:04 PM EST
Where
Owsley County, Pebworth
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.500, -83.730

A few trees were blown down in Pebworth.

Thunderstorm Wind, Harlan

When
June 21, 7:03 PM EST to 7:08 PM EST
Where
Harlan County, Cranks
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Department of Highways
Coordinates
36.770, -83.170

A three inch diameter limb was broken out of a five foot tall tree.

Thunderstorm Wind, Lee

When
June 21, 7:04 PM EST to 7:10 PM EST
Where
Lee County, 0.91 mi WNW of Congleton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.557, -83.734

Trees were blown down in White Ash.

Thunderstorm Wind, Knox

When
June 21, 7:06 PM EST to 7:12 PM EST
Where
Knox County, 2.63 mi NNW of Hammond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.987, -83.732

A tree was blown down on Mills Creek Rd.

Thunderstorm Wind, Lee

When
June 21, 7:07 PM EST to 7:12 PM EST
Where
Lee County, 0.88 mi ESE of Proctor
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.565, -83.705

Trees were blown down on South Fork Rd.

Thunderstorm Wind, Lee

When
June 21, 7:09 PM EST to 7:15 PM EST
Where
Lee County, Tallega
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.570, -83.600

Trees were blown down in Tallega.

Thunderstorm Wind, Lee

When
June 21, 7:09 PM EST to 7:15 PM EST
Where
Lee County, St Helens
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.580, -83.650

Trees were blown down in St. Helens.

Thunderstorm Wind, Lee

When
June 21, 7:23 PM EST to 7:28 PM EST
Where
Lee County, Zachariah
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.700, -83.680

Trees were blown down in Zachariah.

Thunderstorm Wind, Wolfe

When
June 21, 7:27 PM EST to 7:33 PM EST
Where
Wolfe County, Stillwater
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.750, -83.480

A tree was blown onto a road in Stillwater.

Thunderstorm Wind, Breathitt

When
June 21, 7:27 PM EST to 7:33 PM EST
Where
Breathitt County, 2 mi E of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.550, -83.344

A tree was blown down on Hwy 30 near Jackson.

Thunderstorm Wind, Wolfe

When
June 21, 7:34 PM EST to 7:39 PM EST
Where
Wolfe County, Stillwater
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.750, -83.480

A tree was blown across a road near Laurel Hill.

Thunderstorm Wind, Wolfe

When
June 21, 7:34 PM EST to 7:40 PM EST
Where
Wolfe County, Daysboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.800, -83.370

A tree was blown down and across a road.

Thunderstorm Wind, Morgan

When
June 21, 7:36 PM EST to 7:42 PM EST
Where
Morgan County, Maytown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.850, -83.470

Trees were blown down in downtown Maytown.

Thunderstorm Wind, Morgan

When
June 21, 7:40 PM EST to 7:44 PM EST
Where
Morgan County, Ezel
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.900, -83.450

Trees were blown down.

Thunderstorm Wind, Morgan

When
June 21, 7:45 PM EST to 7:49 PM EST
Where
Morgan County, Woodsbend
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.920, -83.350

Trees were blown down.

Thunderstorm Wind, Morgan

When
June 21, 7:49 PM EST to 7:55 PM EST
Where
Morgan County, West Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.920, -83.270

A tree was blown down.

Thunderstorm Wind, Magoffin

When
June 21, 7:53 PM EST to 7:59 PM EST
Where
Magoffin County, 1 mi W of Salyersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.750, -83.088

A tree was blown down on Hwy 460W.

Thunderstorm Wind, Bath

When
June 21, 8:02 PM EST to 8:06 PM EST
Where
Bath County, Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.250, -83.870

A tree was blown down and onto a road in Bethel.

Thunderstorm Wind, Rowan

When
June 21, 8:05 PM EST to 8:11 PM EST
Where
Rowan County, 3 mi S of Morehead
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
38.137, -83.430

Trees were blown down and onto Nichols Branch and Riddle Fork Roads in the Dry Creek community.

Thunderstorm Wind, Johnson

When
June 21, 8:12 PM EST to 8:18 PM EST
Where
Johnson County, 2 mi NE of Paintsville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.840, -82.774

Trees were blown across Dogwood Fork Rd.

Thunderstorm Wind, Elliott

When
June 21, 8:12 PM EST to 8:17 PM EST
Where
Elliott County, Isonville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.070, -83.050

Trees were blown down on Hwy 706 in Isonville.

Thunderstorm Wind, Johnson

When
June 21, 8:16 PM EST to 8:22 PM EST
Where
Johnson County, 2 mi N of Sitka
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.909, -82.830

A tree was blown down and across a road in Sitka.

Thunderstorm Wind, Elliott

When
June 21, 8:18 PM EST to 8:24 PM EST
Where
Elliott County, 1.45 mi E of Stark
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.167, -83.104

Trees were blown down on Hwy 649 north of Newfoundland.

Thunderstorm Wind, Elliott

When
June 21, 8:18 PM EST to 8:24 PM EST
Where
Elliott County, 0.78 mi NNW of Green
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.140, -83.076

Trees were blown down on Hwy 7 and Route 504 near Green.

Thunderstorm Wind, Johnson

When
June 21, 8:20 PM EST to 8:26 PM EST
Where
Johnson County, 3 mi NE of Paintsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.851, -82.761

A tree was blown down and across Dogwood Fork Rd.

Thunderstorm Wind, Johnson

When
June 21, 8:20 PM EST to 8:26 PM EST
Where
Johnson County, Nippa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.870, -82.780

A tree was blown across a road in Nippa.

Thunderstorm Wind, Elliott

When
June 21, 8:22 PM EST to 8:28 PM EST
Where
Elliott County, 0.16 mi NW of Bruin
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.182, -83.022

Trees were blown down on Hwy 7 and Horton Flat Road.

Thunderstorm Wind, Pike

When
June 21, 9:30 PM EST to 9:38 PM EST
Where
Pike County, 0.53 mi NNW of Elk Horn City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.307, -82.353

A tree was blown down and onto Hwy 80.

Thunderstorm Wind, Pike

When
June 21, 9:30 PM EST to 9:38 PM EST
Where
Pike County, 0.44 mi E of Garden Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.420, -82.462

A tree was blown down on Peytons Creek in Garden Village.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325570, 325568, 325569, 325571, 325590, 325591, 325593, 325595, 325600, 325602, 325603, 325604, 325605, 325606, 325623, 326141, 325624, 325626, 325625, 325627, 325628, 325629, 325631, 325634, 325635, 326127, 326132, 326134, 326135, 326136, 326139, 326140, 326143, 325587, 326145, 326146, 326148, 326149, 326150, 326151, and more.